Texas, 2026

Wildfire in Texas, February 18 to 20, 2026

February 18 to 20, 2026 · NWS AMA · 2 events in 2 counties and zones

Dry weather continued on February 18th and 19th. Winds were gusty but remained below high wind thresholds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dry weather continued on February 18th and 19th. Winds were gusty but remained below high wind thresholds. Southwesterly sustained winds of 25-35mph occurred with gusts up to 45 or 55mph. However, given the dry fuels and low relative humidity, this allowed for additional wildfires to develop across portions of the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 18, 2:05 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Issued at 152 PM CST Wed Feb 18 2026
  • Elevated to critical fire weather conditions are forecast from Wednesday through Friday across the Texas and Oklahoma Panhandles.
  • Strong wind gusts are expected on Wednesday across the northwestern Panhandles and a Wind Advisory has been issued due to the potential for wind gusts of 50-55 mph.
  • A weather system is expected to brush to our Thursday afternoon that will eventually lead weaker winds for that evening and cooler conditions for Friday and the weekend.
Area forecast discussion, Feb 18, 2:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
205 PM CST Wed Feb 18 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Issued at 152 PM CST Wed Feb 18 2026

- Elevated to critical fire weather conditions are forecast from
  Wednesday through Friday across the Texas and Oklahoma
  Panhandles.

- Strong wind gusts are expected on Wednesday across the
  northwestern Panhandles and a Wind Advisory has been issued due
  to the potential for wind gusts of 50-55 mph.

- A weather system is expected to brush to our Thursday afternoon
  that will eventually lead weaker winds for that evening and
  cooler conditions for Friday and the weekend.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 152 PM CST Wed Feb 18 2026

Model agreement looks to keep critical fire weather present today
as the 300mb jet looks to hold under zonal flow. This flow will
allow for strong 500mb and 700mb winds to keep bleeding down to
the surface Wednesday resulting another round of winds in the 25
to 30 mph range with gusts greater than 40 mph not out of the
question most of the Panhandles. However, in the Northwest, latest
observations are see a much more efficient bleed down possible
with winds having the potential to reach 30 to 40 mph with gust
upwards of 55 possible. With these winds in play, a Wind Advisory
is ongoing for the Northwestern Panhandles until 6 PM. Of course
blowing dust is still a concern but impacts are more likely in the
Western Panhandles where winds will much stronger. What may be
more concerning for the day is that, unlike Tuesday, a lack of
cloud cover will likely see RH values much lower with potential to
see some locations dip below 10%. This concern has prompted
another Red Flag Warning for the Wednesday afternoon with
conditions likely to last into the evening hours.

For Thursday, conditions over Panhandles do look to remain remain
dry with the upper-jet still holding strong. However, the fire
conditions are bit more complicated thanks to an upper-level
trough moving across the Central Great Plains. This trough is
expected to be accompany by a surface low that will force winds in
the Northern Panhandles shift to a more northwesterly direction
during afternoon. Speeds do pick up during this passage with
present expectation seeing winds of 15 to 25 mph and gusts upward
of 35 mph. Meanwhile, the Western Panhandles will look to hold a
more westerly direction for a good portion of the day with some
areas possibly seeing gusts nearing 40 mph. The only exception is
our Northwestern Panhandles where winds look to decouple at lot
faster and speeds only peak at 15 to 20 mph for early afternoon.
Regardless, winds look to completely break down once the actual
front arrives later that evening and winds shift northerly. As for
our fire weather concerns for the day, RH values are still very
low during the peak hours of our winds with most areas expected to
be under 10%. Given these dry conditions and expected winds, we
have chosen to upgrade the Fire Weather Watch to a Red Flag
Warning for all but the Northwestern Panhandles. Otherwise, our
cooling trend looks to continue with multiple locations looking to
be in the 50s to 60s come tomorrow afternoon.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 152 PM CST Wed Feb 18 2026

Even cooler temperatures look to follow behind the frontal passage
Thursday as both Friday and Saturday look to only see highs in the
50s to low 60s. Conditions do look to remain dry as the upper-
level flow slowly shifts to a more northwesterly pattern
throughout weekend. However, winds do finally become more tame for
the weekend thanks to a surface low and the upper-jet finally
moving out. This lack of winds will help transition fire weather
to more elevated concerns rather than critical. Moving into next
week, model agreement continues to see a ridge begin to build
across the Western United States, which will leave us suck in yet
another warm and dry pattern here in the Panhandles. Temperatures
will be on the rise during this period with afternoon high
potentially back in the 70s by next Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Wed Feb 18 2026

Winds continue to be the primary concern for today as the
terminals are already gusting upwards of 30kts. For KAMA and
KGUY, present expectations don't see them getting close to 40kt,
but KDHT has the potential to exceed this and possibly reach the
50kt mark. This station could also experience blowing dust that
can reduce visibility at time, albeit not to the extend of
yesterday. As for any concern on smoke from on going fire, given
expected wind direction no impacts are expected the terminals, but
that may change with new fire starts. Otherwise, expect winds to
start to quite beyond sunset with low-level wind shear likely at
any terminal that is no longer gusting.

&&

.FIRE WEATHER...
Issued at 152 PM CST Wed Feb 18 2026

Elevated to critical fire weather conditions are forecast each day
from Wednesday through Friday across the Texas and Oklahoma
Panhandles.

Today...Yet another warm, dry, and windy day is in store which
will lead to widespread critical fire weather conditions once
again. Winds to start the day will be breezy out of the southwest
but will quickly ramp up a few hours beyond sunrise. The highest
gusts are forecast to be upwards of 45-55 mph during the late
morning through mid afternoon timeframe. The strongest wind gusts
on Wednesday are forecast to be across the northwest. Even though
relative humidity (RH) recovery was good to start the day (45-50
percent), much drier air is expected to move in and RH values will
drop down to around 10 to 6 percent area wide by the early evening.
Due to the drier air, Red Flag Threat Index (RFTI) values could
be slightly higher on Wednesday with the peak values around 6 to
8. Even though the wind gust potential will decrease going into
Wednesday night, sustained winds of 15 to 25 mph will continue
into Thursday morning with a transition to more a more westerly
direction by midnight.

Thursday... An upper-level trough is expected to brush just to the
north of the Panhandles which will result in shift of winds across
the Northern Panhandles to a more northwesterly directions while
the Southern Panhandles stays westerly. Winds remain breezy for
most of the Panhandles during the afternoon as speeds look to rise
to around 15 to 25 mph with gust upwards of 30 mph. The expection
to this will be the Northwestern Panhandles where current models
are seeing the area decouple much quicker and speeds only peak
around 15 to 20 mph during the early afternoon. Regardless a
backdoor cold front is expected to follow later that evening that
will see the Panhandles completely decouple from the upper-level
support and weaken winds significantly. RH values, however, stay
very dry with most areas bottoming out below 10% once again. This
combinations has lead to Red Flag Threat Index (RFTI) values of 2
to 4 for the afternoon.

Scoleri

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST this evening for TXZ001>020-317.

     Wind Advisory until 6 PM CST this evening for TXZ001>003-006-007.

     Fire Weather Watch from Thursday morning through Thursday
     evening for TXZ001-002-006.

     Red Flag Warning from 10 AM to 7 PM CST Thursday for TXZ003>005-
     007>020-317.

OK...Red Flag Warning until 8 PM CST this evening for OKZ001>003.

     Wind Advisory until 6 PM CST this evening for OKZ001-002.

     Fire Weather Watch from Thursday morning through Thursday
     evening for OKZ001-002.

     Red Flag Warning from 10 AM to 7 PM CST Thursday for OKZ003.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...11
Hazardous weather outlook, Feb 18, 2:08 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
208 PM CST Wed Feb 18 2026

OKZ001>003-TXZ001>020-317-190815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
208 PM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected late this morning
through this evening across the combined Texas and Oklahoma
Panhandles due to strong winds and dry conditions. A Red Flag
Warning is in effect due to the expected fire weather conditions.

A Wind Advisory is in effect for the northwestern Texas and
Oklahoma Panhandles from late this morning through this evening.
Winds could gust as high as as 50 to 55 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are expected across most of the
Panhandles on Thursday. A Red Flag Warning is in effect due to
this potential. Elevated to near critical fire weather conditions
are expected to continue on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
February 18, 3:20 PM CST to 8:00 PM CST
Where
Hutchinson forecast zone
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The Canadian River Bridge Fire occurred about five miles north of Borger, just off of Highway 136 at the Canadian River. This fire burned 428 acres and was caused by welding equipment use.

Wildfire, Wheeler

When
February 19, 11:55 AM CST to February 20, 11:55 AM CST
Where
Wheeler forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The 9th Street Fire cause was unknown burned 357 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310239, 1321068.